FDA CEO, Delese Mimi Darko
The Food and Drugs Authority (FDA) has outlined new directives for the importation of Glycerin and Propylene Glycol into the Ghanaian market.
According to a statement issued by the FDA CEO, Delese Mimi Darko, all batches of imported Glycerin and Propylene Glycol raw materials should be accompanied by a certificate of analysis that has test and limit for Diethylene Glycol (DEG) and Ethylene Glycol (EG) as per the recognised official compendia.
It also stated that all batches of imported Glycerin and Propylene Glycol shall be released under detention, sampled at the port of entry, and tested for the presence of DEG and EG at USP-Ghana Quality Control Laboratory at the cost of the importer.
“Only tested and released Glycerin and Propylene Glycol imported raw materials shall be used in formulating products to be put on the market.
For all batches of finished pharmaceutical products (FPP) imported into the country that has Glycerin and Propylene Glycol as excipients, the manufacturers are required to submit documentary proof of the FPP manufacturer’s control of DEG and EG in the excipients used for the FPP,” the statement said.
It indicated that in the absence of proof of the control of DEG and EG in the excipients as indicated above, the FPP shall be sampled at the port of entry and tested for the presence of DEG and EG at USP-Ghana Quality Control Laboratory at the cost of the importer.
“Only FPP that meet the above requirements would be allowed onto the market,” it emphasised.
The new directives follow recent reports of the death of over 60 and 99 children in the Gambia and Indonesia respectively, from acute kidney injury suspected to have been caused by Diethylene Glycol (DEG) and Ethylene Glycol (EG) impurities found in pharmaceutical syrup formulations.
The food and drugs regulatory body further cautioned the public against the use of injections, appetite suppressants, and a meal plan for weight loss known as the Ascot Diet.
The FDA said the Ascot Diet weight loss products, produced by the Ascot Diet Clinic have not been registered by the Authority.
“Its use could cause severe allergic reactions like itching, hives, shortness of breath, wheezing, swelling of the tongue, throat or mouth, stomach cramps, nausea, diarrhea, dizziness, or faintness due to the sudden boost in minerals and nutrients,” it said.
The FDA thus advise the public to desist from patronizing medicinal products that are not registered by the Authority since their safety, quality, and efficacy cannot be guaranteed.
“Importers of such weight loss products are to note that Sections 99 and 118 of the Public Health Act, 2012, Act 851 prohibit the importation and sale of unregistered products. Offenders would therefore be severely sanctioned when found,” it added.
By Jamila Akweley Okertchiri